Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 61, NWS Memphis, TN

September 12, 2004Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 12, 2004, 5:33 PM CDT for Shelby County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2004, 5:33 PM CDT (22:33 UTC)
Expired
Sep 12, 2004, 8:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Shelby County, TN

The radar

The Memphis radar (KNQA), 12 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 122234
FFWMEM
TNC157-130130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT SUN SEP 12 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 830 PM CDT

* AT 533 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED           
  THUNDERSTORMS WITH VERY HEAVY RAIN FROM BARTLETT TO MILLINGTON     
  EASTWARD TO THE FAYETTE COUNTY LINE...

* CITIES AFFECTED THROUGH 830 PM CDT INCLUDE...
  MILLINGTON...LAKELAND...ELLENDALE...EADS...BOLTON...BARTLETT...
  ARLINGTON

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3540 8965 3513 8966 3509 8995 3539 8992

$$

JCL
1 follow-up statement
000 
WGUS74 KMEG 130012
FFSMEM
TNC157-130115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
712 PM CDT SUN SEP 12 2004

...THE FLASH FLOOD WARNING FOR SHELBY COUNTY HAS BEEN CANCELLED...

AT 712 PM CDT NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL
WAS ENDING ACROSS SHELBY COUNTY...AND THE FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE SERIOUS
THREAT OF FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
CANCELED.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 2:00 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 12, 2:00 PM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SUN SEP 12 2004

.DISCUSSION...
ISOLATED SHRA/TSRA CONTINUES TO DEVELOP ACROSS SOUTHEASTERN HALF OF
CWA. THE DEVELOPMENT IS IN RESPONSE TO A INVERTED SFC TROUGH LOCATED
NEAR THE MISSISSIPPI RIVER AND A WEAK UPPER VORT. UPPER VORT WILL BE
SLOWLY MOVE EASTWARD...BUT WILL STAY OVER EASTERN PORTIONS OF THE
CWA THROUGH MONDAY. THIS WILL KEEP THE CHANCE FOR ISOLATED SHRA/TSRA
DURING THIS TIME PERIOD. ONCE UPPER VORT MOVES OUT OF CWA...EXPECT
DRY WEATHER THROUGH TUESDAY NIGHT AS HIGH PRESSURE WILL BE IN
CONTROL. FOR WEDNESDAY THROUGH THURSDAY NIGHT TIME FRAME...FORECAST
DEPENDS ON LOCATION OF IVAN. CURRENT NHC TRACK KEEPS IVAN FAR ENOUGH
EAST TO KEEP RAIN OUT OF CWA...BUT ANY WESTWARD SHIFT WOULD BRING
PRECIP INTO EASTERN SECTIONS OF THE CWA. STAY TUNED. FOR THE REST OF
THE FORECAST PERIOD...THE MIDSOUTH WILL BE UNDER THE INFLUENCE OF AN
UPPER RIDGE. THIS WILL CONTINUE DRY WEATHER WITH SLIGHTLY ABOVE NORMAL
TEMPS.
&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRS
Hazardous weather outlook, Sep 12, 2:53 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT SUN SEP 12 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-131000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
253 PM CDT SUN SEP 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE MIDSOUTH THIS AFTERNOON
WILL INTERACT WITH A WARM AND MOIST AIRMASS TO PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS...PRIMARILY EAST OF THE MISSISSIPPI
RIVER. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE
AFTERNOON AND EARLY EVENING...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS
ARE ASKED TO CONTINUE MONITORING THE SITUATION.

In the hours before

Local storm report, Sep 12, 3:53 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.00 INCH        GIBSON             TN   AMATEUR RADIO

0352 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.75 INCH        GIBSON             TN   TRAINED SPOTTER

&&

JFB
Local storm report, Sep 12, 4:05 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.00 INCH        GIBSON             TN   AMATEUR RADIO

0352 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.75 INCH        GIBSON             TN   TRAINED SPOTTER

0355 PM     HAIL             2 N ALAMO               35.81N 89.12W
09/12/2004  0.75 INCH        CROCKETT           TN   TRAINED SPOTTER

&&

JFB
Local storm report, Sep 12, 4:23 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.00 INCH        GIBSON             TN   AMATEUR RADIO

0352 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.75 INCH        GIBSON             TN   TRAINED SPOTTER

0355 PM     HAIL             2 N ALAMO               35.81N 89.12W
09/12/2004  0.75 INCH        CROCKETT           TN   TRAINED SPOTTER

0405 PM     HAIL             RIPLEY                  35.75N 89.53W
09/12/2004  1.75 INCH        LAUDERDALE         TN   LAW ENFORCEMENT

&&

JFB
Local storm report, Sep 12, 5:02 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
502 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.00 INCH        GIBSON             TN   AMATEUR RADIO

0352 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.75 INCH        GIBSON             TN   TRAINED SPOTTER

0355 PM     HAIL             2 N ALAMO               35.81N 89.12W
09/12/2004  0.75 INCH        CROCKETT           TN   TRAINED SPOTTER

0405 PM     HAIL             RIPLEY                  35.75N 89.53W
09/12/2004  1.75 INCH        LAUDERDALE         TN   LAW ENFORCEMENT

0445 PM     HAIL             IUKA                    34.81N 88.20W
09/12/2004  0.75 INCH        TISHOMINGO         MS   TRAINED SPOTTER

0450 PM     HAIL             ARLINGTON               35.28N 89.66W
09/12/2004  0.75 INCH        SHELBY             TN   TRAINED SPOTTER

&&

JFB
Local storm report, Sep 12, 5:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
522 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.00 INCH        GIBSON             TN   AMATEUR RADIO

0352 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.75 INCH        GIBSON             TN   TRAINED SPOTTER

0355 PM     HAIL             2 N ALAMO               35.81N 89.12W
09/12/2004  0.75 INCH        CROCKETT           TN   TRAINED SPOTTER

0405 PM     HAIL             RIPLEY                  35.75N 89.53W
09/12/2004  1.75 INCH        LAUDERDALE         TN   LAW ENFORCEMENT

0445 PM     HAIL             IUKA                    34.81N 88.20W
09/12/2004  0.75 INCH        TISHOMINGO         MS   TRAINED SPOTTER

0450 PM     HAIL             ARLINGTON               35.28N 89.66W
09/12/2004  0.75 INCH        SHELBY             TN   TRAINED SPOTTER

0459 PM     TSTM WND DMG     TISHOMINGO              34.64N 88.23W
09/12/2004                   TISHOMINGO         MS   TRAINED SPOTTER

            SEVERAL TREES DOWN AND POWER LINES BROKEN ACROSS THE
            CITY.

0514 PM     HAIL             NW NEW ALBANY           34.49N 89.02W
09/12/2004  0.75 INCH        UNION              MS   TRAINED SPOTTER

&&

JFB
Local storm report, Sep 12, 5:32 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
532 PM CDT SUN SEP 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.00 INCH        GIBSON             TN   AMATEUR RADIO

0352 PM     HAIL             MILAN                   35.92N 88.75W
09/12/2004  1.75 INCH        GIBSON             TN   TRAINED SPOTTER

0355 PM     HAIL             2 N ALAMO               35.81N 89.12W
09/12/2004  0.75 INCH        CROCKETT           TN   TRAINED SPOTTER

0405 PM     HAIL             RIPLEY                  35.75N 89.53W
09/12/2004  1.75 INCH        LAUDERDALE         TN   LAW ENFORCEMENT

0445 PM     HAIL             IUKA                    34.81N 88.20W
09/12/2004  0.75 INCH        TISHOMINGO         MS   TRAINED SPOTTER

0450 PM     HAIL             ARLINGTON               35.28N 89.66W
09/12/2004  0.75 INCH        SHELBY             TN   TRAINED SPOTTER

0459 PM     TSTM WND DMG     TISHOMINGO              34.64N 88.23W
09/12/2004                   TISHOMINGO         MS   TRAINED SPOTTER

            SEVERAL TREES DOWN AND POWER LINES BROKEN ACROSS THE
            CITY.

0514 PM     HAIL             NW NEW ALBANY           34.49N 89.02W
09/12/2004  0.75 INCH        UNION              MS   TRAINED SPOTTER

0530 PM     HAIL             BRIGHTON                35.48N 89.74W
09/12/2004  0.75 INCH        TIPTON             TN   TRAINED SPOTTER

&&

JFB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:53 PM CDTSevere Thunderstorm WarningMEGWeakley37 min
Sep 12, 2:07 PM CDTSevere Thunderstorm WarningMEGWeakley23 min
Sep 12, 2:46 PM CDTSevere Thunderstorm WarningMEGHardeman29 min
Sep 12, 3:25 PM CDTSevere Thunderstorm WarningMEGGibson35 min
Sep 12, 3:36 PM CDTFlash Flood WarningMEGHardeman114 min
Sep 12, 3:45 PM CDTSevere Thunderstorm WarningMEGHaywood30 min
Sep 12, 3:47 PM CDTSevere Thunderstorm WarningMEGCrockett28 min
Sep 12, 3:56 PM CDTSevere Thunderstorm WarningMEGFayette34 min
Sep 12, 4:19 PM CDTSevere Thunderstorm WarningMEGLauderdale26 min
Sep 12, 4:34 PM CDTSevere Thunderstorm WarningMEGTipton26 min
Sep 12, 4:42 PM CDTSevere Thunderstorm WarningMEGShelby33 min
Sep 12, 5:03 PM CDTSevere Thunderstorm WarningMEGTipton27 min
Sep 12, 5:09 PM CDTSevere Thunderstorm WarningMEGHaywood36 min
Sep 12, 5:15 PM CDTSevere Thunderstorm WarningMEGShelby30 min
Sep 12, 5:21 PM CDTSevere Thunderstorm WarningMEGDecatur24 min
Sep 12, 5:29 PM CDTSevere Thunderstorm WarningMEGTipton31 min
Sep 12, 6:00 PM CDTFlash Flood WarningMEGDecatur3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.